This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been taking Depakote (500 mg per day) for 2 1/2 months. I also take Luvox (200 mg per day). I have lost at least 1/3 of my hair and the texture is dry and limp. My normal texture was smooth and shiny.
Per my doctors advise, I have begun taking the Centrum Silver vitamin daily along with 800 mg Vit E, 100 mcg Silenium, 100 mg Zinc, and 1000 mcg of B12. The thinning may have slowed some but is still occurring. The texture has improved some.
Will this thinning continue throughout the duration of the treatment? I will be bald before long! Will the hair return the same color and texture? Any ideas?
Is there a chance for damage to my pancreas? Are there other treatment alternatives for mood disorders?
It is unfortunate that you are experiencing the side effects that you describe. Depakote may cause hair loss, and rarely pancreatitis. Some clinicians recommend treatment of Depakote-associated hair loss with vitamin supplements that contain zinc and selenium. However, it is difficult to tell if the hair loss will continue, or if your hair will return to its previous color and texture. Other mood-stabilizers to be considered instead of Depakote include Lithium and Tegretol (carbamazepine). I urge you to discuss your concerns further with your treating physician/psychiatrist.
I too am taking depakote combined with neurontin. I find that I have lost hair and although it still looks ok, it is thin and becoming dry. I spend so much time worrying about hair loss and appearance, that I hate to put this drug into by body. I have discussed this with my psychiatrist and he says that only a small percent of people lose their hair and it is a good trade off. What can I suggest in place of depakote and how can a patient persuade a doctor that living a "normal" life in society revolves a great deal around your appearance. No woman wants to be in public with dry thin wispy hair and bald spots. Thank you
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.